Skip to main content

About Advil

smiling couple hiking

Nothing’s Tougher on Pain than Advil

For over 35+ years Advil patients and doctors have trusted Advil to deliver powerful relief from several kinds of pain, including headache, muscle aches, minor arthritis and other joint pain, and backache. When used as directed, Advil is a safe and effective pain reliever.

How Our Products Work

While there are many pain relievers available for sale without a prescription, it is important to know the differences between them. The pain reliever found in all Advil products is ibuprofen, which is part of a class of drugs called non-steroidal anti-inflammatory drugs (NSAID) that also includes aspirin and naproxen sodium.

Most Advil products do not contain acetaminophen, an active ingredient that is included in many other pain relievers, such as Tylenol. The only Advil product that contains acetaminophen is Advil Dual Action, which fights pain in two ways for complete relief: acetaminophen blocks pain signals while ibuprofen targets pain at the source.

Any medication, including Advil, may cause side effects. To maximize the benefit and reduce risk, it is important to use OTC medicines responsibly and according to the label and to speak with a doctor or pharmacist if you have any questions.

See All Advil Pain Relief Products

No Other OTC Pain Reliever Has Been Proven Stronger on Pain than Advil

All Advil products contain ibuprofen, which is a non-steroidal anti-inflammatory drug (NSAID). The exception is Advil Dual Action, the first and only FDA approved pain relief medication to combine both acetaminophen and ibuprofen. Some other OTC pain relievers, such as Tylenol, contain acetaminophen. Multiple studies have shown that Advil is stronger than Tylenol on tough pain. Advil Liqui-Gels are stronger and faster on tough pain than Tylenol Extra Strength.

Advil Wants You to Use Medicines as Directed.

Any medication may cause side effects. You should not take more than the recommended dose. To maximize the benefit and reduce risk, it is important to use OTC medicines responsibly and according to the label. Speak with a doctor or pharmacist if you have any questions.

Brands herein are trademarks of their respective owners.

Save on Advil Pain Relief Products

ADVIL DUAL ACTION

What Is Advil Dual Action?

Advil Dual Action is the first innovation in pain relief in the past 25 years. It’s the first and only FDA-approved pain relief medication to combine two of the most powerful pain fighting ingredients, acetaminophen and ibuprofen, for strong relief.

Basically, it’s a really big little deal.

Why Advil Dual Action?

Combining these two allows you to take a lower maximum daily dose of each medication and now get 8 hours of fast, powerful relief. So whether it’s headaches, toothaches, backaches, menstrual cramps, muscle pains, or minor pain of arthritis, this combination will fight them all.

How Does Advil Dual Action Work?

Ibuprofen targets pain at the source, while Acetaminophen Blocks pain signals. This is the first and only FDA-approved medicine to work this way, truly making it the next generation of pain relief.

ADVIL PM

Why Advil PM?

The two active ingredients in Advil PM products, ibuprofen and Diphenhydramine, work to relieve the pain that keeps you up and helps your body get the restorative sleep it needs. These two ingredients have a long history of safe and effective use when used as directed. Ibuprofen has been available for over-the-counter use for over 35+ years and Diphenhydramine has been used for over 50 years.

How Is Advil PM Different?

Advil PM is the only brand offering an exclusive patented bi-layer formula. With its unique composition, Advil PM Caplets consist of a layer of ibuprofen and a layer of Diphenhydramine.

If you prefer Liqui-Gels, rest assured - Advil PM Liqui-gels is our own branded nighttime pain reliever in a liquid capsule form that rushes liquid fast pain relief where it hurts to help you sleep the whole night.*

Why Is Advil PM the Best Choice?

Advil PM is the best choice because 73% of sleep aid users suffer from physical causes of sleeplessness, like pain, that sleep aids alone don’t address. Advil PM works in two ways to combat pain and sleeplessness by combining a pain reliever with a non-habit forming sleep aid to help you fall asleep faster and stay asleep longer†, for a better next day. 

To learn more about how Advil PM provides fast pain relief, explore the videos below.

*Based on 7 hours of sleep which is the minimum recommended amount

††Compared to placebo or no treatment.

ADVIL COLD, FLU, or SINUS

Why Advil Cold, Flu, or Sinus?

More than three decades of extensive research have proven Advil to be safe when used as directed. Advil Cold, Flu, or Sinus Products have been shown to be safe and provide effective relief for symptoms associated with colds and allergies.

One of the major symptoms of colds and allergies is congestion, which is the swelling of the tissues in the nose and sinuses that results from inflammation. Advil Cold, Flu, or Sinus Products are specifically formulated to fight congestion and reduce the pain that comes with it, helping you live life to the fullest. 

See All Advil Cold, Flu, or Sinus Products

How Does Advil Cold, Flu, or Sinus Work?

Advil Cold, Flu, or Sinus Products combine medicines specifically formulated to reduce the symptoms of colds and allergies with the proven speed and strength of Advil. No other brand* delivers stronger pain relief so you can get back to doing what you need and want to do. 

Our cold and congestion products feature effective decongestants (phenylephrine or pseudophedrive) to reduce swelling and allow the nasal and sinus airways to expand to permit easier breathing, while our allergy products (antihistamine chlorpheniramine) help prevent the release of the chemical that causes allergy symptoms and relieve the upper respiratory symptoms associated with allergies.

How Does Advil Cold, Flu, or Sinus Compare to Other Medications?

The pain reliever in Advil is ibuprofen, a non­steroidal anti­inflammatory drug (NSAID) that most people use to reduce headaches, treat soreness, and eliminate pain throughout the body. Tylenol, on the other hand, contains acetaminophen, a drug that works differently from ibuprofen. 

Ibuprofen can ease aches and pains related to cold and allergies including headaches and sinus pain, and, as some studies suggest, ibuprofen is better for reducing fevers than acetaminophen.

In our Advil Cold, Flu, or Sinus Products, the power of Advil is combined with decongestants and antihistamines for a winning combination that offers fast, effective relief on even the toughest cold and allergy symptoms with just one tablet. So, you never stop for a cold or allergies again. 

Brands are trademarks of their respective owners.

Save on Advil Cold, Flu, or Sinus Products

ADVIL CHILDREN’S

Why Children’s Advil Products?

When your child has a fever, you want effective relief you can depend on. Children’s Advil provides unsurpassed fever relief: nothing relieves fever faster* or keeps it down longer – up to 8 hours of relief in just one dose.†

How Do Children’s Advil Products Work?

The active ingredient in Children’s Advil is ibuprofen. Ibuprofen is a non-steroidal, anti-inflammatory drug, also known as NSAID, which is a group of drugs that are sometimes chemically related but share therapeutic similarities such as pain-relief and fever reduction.

There are certain chemicals in the brain, which cause your body temperature to increase. This is what we recognize as a fever. Ibuprofen helps reduce the production of these chemicals, which lowers body temperature and in turn reduces a fever, making your child feel more comfortable.

How Do Children’s Advil Products Compare to Other Medications?

One basic question that many parents may have is, what's the difference between ibuprofen, the medicine in Children's Advil, and acetaminophen, the medicine in Children's Tylenol? Here are some things parents may want to know before they head to the drugstore:

Ibuprofen and acetaminophen are the only two active ingredients used in children's over-the-counter pain relievers/fever reducers. Ibuprofen (the active ingredient in Children's Advil) lasts up to 8 hours; acetaminophen (the active ingredient in Children's Tylenol) only lasts 4 - 6 hours. Children's Advil works faster** than Children's Tylenol.

A recent analysis of more than 40 studies showed that when treating children's pain and fever, ibuprofen works as well or better than acetaminophen. Sometimes, when a child's fever is high, parents alternate between ibuprofen and acetaminophen to help break the fever. However, switching back and forth may lead to confusion and dosing errors, and there are no controlled studies supporting this practice.

Ibuprofen and acetaminophen are both safe when taken as directed. However, as with any medication, parents should talk to their child's pediatrician to discuss what may be best for their child.

What Are the Safety & Usage Instructions?

You can feel confident knowing that Children’s Advil is both safe and effective when used as directed. Keep these tips in mind when giving your child Children’s Advil.

  • Every medicine is different, so follow the dosing instructions for each individual product to avoid accidental overdosing.
  • Follow the instructions on the package and bottle.
  • The dose should be based on your child's weight if known; otherwise, use his or her age.
  • The dose lines on the cup provided with Children's Advil Suspension account for product that may remain in the cup due to the thickness of the liquid.
  • Measure dosing only with the device provided.
  • Shake the product well before dosing.
  • Do not give more medicine than is recommended.
  • Never use 2 or more medicines at the same time that have the same active ingredient.
  • Do not use cough and cold medicines to make a child sleepy.
  • If your child is taking other drugs containing prescription or nonprescription NSAIDs (aspirin, ibuprofen, naproxen, or others), consult with your doctor before giving your child any Advil products.
  • Adult strength medicines should not be administered to children.
  • Read and keep the cartons for complete warnings and information on Advil products.
  • As always, if you have concerns, call your doctor.

**Based on reducing fever below 100°F. Brands herein are trademarks of their respective owners.

SUSTAINABILITY

Relief That’s Tough on Pain, Not Our Planet

Advil is committed to reducing our use of plastic. We are implementing a first-of-its-kind sustainable plastic technology in over 80 million of our bottles, which will reduce the amount of plastic in the environment by nearly 500,000 pounds in 2022. This new goal is part of a sustainability initiative by GSK Consumer Healthcare for all consumer product packaging to be recyclable or reusable by 2025. Learn more here.

Top Questions

  • Can I take Advil for a cold or the flu?

    Yes, Advil offers a variety of treatment options depending on your cold and flu symptoms.

    Advil Tablets, Gel Caplets, Liqui-Gels and Liqui-Gels minis contain an active ingredient, called ibuprofen, which temporarily reduces fever, as well as relieves minor aches and pains due to the common cold.

    If you have additional symptoms, you can also consider using Advil Cold & Sinus and Advil Sinus Congestion & Pain products for additional relief. These products contain ibuprofen plus a nasal decongestant to provide relief for symptoms including: headache, fever, minor body aches and pains, sinus pressure, and nasal congestion.

    For further questions concerning your use of Advil products, please speak with a healthcare provider. If your symptoms continue to persist or get worse, please contact a physician immediately.

  • How quickly does Advil work? How long does it last?

    It depends on which form of Advil you take as well as how your body responds to the medicine. Some Advil products are designed to deliver faster relief, so read the product label to see how often you can take a dose. Keep in mind that you cannot take more than one dose of Advil Migraine in a 24 hour period.

  • Does Advil help you sleep?

    For sleeplessness associated with pain, check out Advil PM.

  • Is Advil Safe?

    For more than 35+ years, extensive consumer use and numerous clinical studies have shown that, ibuprofen, the active ingredient in Advil, when used as directed, is a safe and effective OTC pain reliever and fever reducer. Do not to take more than 6 Advil tablets, caplets, etc. (1,200 mg) in 24 hours.

    Please refer to the full product labeling for additional safety information related to Advil.

  • What are health agencies saying about the safety of ibuprofen/Advil?

    GSK continues to monitor the rapidly evolving COVID-19 situation alongside public health authorities, including Centers for Disease Control and Prevention (CDC), World Health Organization (WHO), U.S. Food and Drug Administration (FDA) and European Medicines Agency (EMA), and medical experts. None of these agencies currently recommend that individuals should stop taking ibuprofen/Advil.